CSN Login
Members Online: 9

Swollen feet and leg

fuzzytrouble's picture
fuzzytrouble
Posts: 210
Joined: Feb 2009

Hello from Oregon, I was just wondering if any of you notice that either of your legs and feet swell after each treatment. I had lymph nodes taken at the time of my hysterectomy and never had problems until chemo treatments. I also had radiation last year.

Hope this finds you all feeling better today.
Sharon

Ro10's picture
Ro10
Posts: 1358
Joined: Jan 2009

Sharon I too had lymph nodes removed with my hysterectomy in Janiuary, but I have not had any problems with swelling in feet or legs. I started out with an above normal hemaglobin and hematocrit before I started chemo, so I think that is why I have not had a lot of the problems others have had. I also have had only two chemo treatments so far. I am able to walk everyday, so that helps with circulation to reduce swelling. I know many are too tired to do anything after their treatments. I will have three chemo treatments and then start my radiation treatments after a rest period. Then I will have 3 more chemo treatments.
Hope you are feeling better.

fuzzytrouble's picture
fuzzytrouble
Posts: 210
Joined: Feb 2009

Hi Ro10, I didn't start getting it until after my 3rd chemo treatment, and I have had lots of blood count problems. Since my booster shots I have rebound better after the treatments except the one leg. I try to walk too and do stretching but my feet are numb sometimes so that doesn't help either. I usually am feeling fine after 10 days from treatment. I hope you continue to have less problems with the side effects. Are you on carbo/taxol also?

I had radiation only in 2007 with 27 treatments, I had side effects from that too but they gave me pills to take care of it so it wasn't as bad as I thought it would be. I hope your radiation goes well. I heard that what you are doing for treatments is called "sandwiching"
have you heard that?

Have a great day,
Sharon

lindaprocopio's picture
lindaprocopio
Posts: 2022
Joined: Oct 2008

I'm not sure what they were looking for, but the chemo Oncologist actually checked my legs for swelling (kind of grabbing and squeezing them from ankles up to knees), and said I had a little swelling near my ankles. I hadn't noticed it, and associated it with the weight gain and water retention from the steroids, since my check-up was 2 day after chemo. I would call my oncology nurse tomorrow morning if I were you. I always report any new symptoms or side effects so that it gets flagged in my record, and just in case I should be doing something about it. Please call so I don't worry about you;...and so YOU don't worry!

deanna14
Posts: 733
Joined: Oct 2008

Sharon,
I too have been having swelling in my hands, legs and feet. I sometimes have to take my rings off because of the swelling. They told me it was from the steroids. I think I will talk to them about it again tomorrow before my treatment. It does get very uncomfortable sometimes!

fuzzytrouble's picture
fuzzytrouble
Posts: 210
Joined: Feb 2009

I did mention it to my doctor and he looked at it and said that if it gets worse we will get a ultra sound to check for blood clot. I was just curious how many of you ladies go through this. I know that breast cancer patients get lymph edema in their arms if they had lymph nodes taken out. The steroids make me hyper for a couple of days and then blam down for the count. lol I try to stay away from extra salt when I get my treatments also. I am not a big salt eater but it doesn't take much to hold the fluid.

Ro10's picture
Ro10
Posts: 1358
Joined: Jan 2009

I am on Taxol/Carbo also. I have heard my treatment plan called sandwiching. I think I like this plan for me much better, since I have read so many of you having more problems with each added chemo treatment. I am hoping that by having the radiation treatment and then the last chemo treatments my side effects will be less.

I am still having increased BP and increased heart rate problems. Started another new BP medication today that is also supposed to reduce the heart rate. Sunday I had problems with my heart rate going 140 - 160 at times. I still have a very good hemaglobin , so it is not caused from a low blood count. I feel fine with the heart rate of 120, so I don't know if I did this with the first chemo treatment, as I did not check my heart rate. The only reason I have this time is because I monitor my BP. Still don't know if it is the Taxol or the steroids.

Sharon I am sorry you need a blood transfusion, but I know it will make you feel better. Like Linda said it is very much like another infusion. They just check your vitals signs frequently when the blood first starts to make sure everything is going okay. This information is not from personal experience of getting blood, but from many years of giving blood to others.

fuzzytrouble's picture
fuzzytrouble
Posts: 210
Joined: Feb 2009

Hi Ro10 I went and got my new blood on Tuesday and then went for a blood count today. I received 2 units and it took four hours to do it but it brought my counts up and they didn't give me my booster shot today, they said I didn't need it. My insurance company will be happy. lol
I do feel better a bit more energy and I hope it lasts to next week for my last treatment.
I hope your BP and heart rate comes around you don't need anything else to deal with.

Hoping this finds you having a good day.
Living with hope,
Sharon

Ro10's picture
Ro10
Posts: 1358
Joined: Jan 2009

Sharon glad you are feeling better. You must have really been down to get 2 units of blood. It usually does take 2 hours to give one unit of blood. Usually one unit of blood will raise your Hemaglobin about one point. Your body should start making its own hemaglobin before your last chemo treatment. Hope your counts remain good for next week's treatment. I go 3/13 for my 3rd chemo treatment. I go on the 12 for lab and doctor, and then get treatment the next day, as they have to run the drugs so slowly for me. I did get a different blood pressure pill that has helped lower both my BP and heart rate. Hopefully with both of those under control I can have an uneventful 3rd treatment.

Hope you continue to feel good today. I am happy you are living with hope, as well all need to do. HUGS to you.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network